Alan Gray is the Editor-in-Chief of Baret News. He is fanatical about spelling and grammar, but sometimes has problems with American word usage, such as "momentarily." When told his plane will land momentarily, he expects a "touch and go" landing, not to land in a few moments!

A recent research revealed that patients often take drugs to lower stomach acid and reduce chances they will develop ulcers from taking anti-inflammatory drugs.

These are for conditions such as arthritis, but the combination may be causing major problems for small intestines as well.

A team from the Farncombe Family Digestive Health Research Institute found out  that those stomach acid-reducing drugs, known as proton pump inhibitors, may actually be aggravating damage in the small intestine caused by the nonsteroidal anti-inflammatory drugs.

In a study published in the medical journal Gastroenterology, principal investigator John Wallace says the extent of the hard-to-detect damage on the small intestine has only recently been discovered through the use of small video cameras that are swallowed like pills.

Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat.” – Wallace Farncombe Institute director

He added that the use of probiotics is being investigated as a potential cure for the small intestine damage.

The study was funded by the Canadian Institutes of Health Research (CIHR) and the Canadian Association of Gastroenterology Fellowship.

About the author

Editor-in-Chief at | Website | + stories

Alan Gray is the Editor-in-Chief of Baret News. He is fanatical about spelling and grammar, but sometimes has problems with American word usage, such as "momentarily."

When told his plane will land momentarily, he expects a "touch and go" landing, not to land in a few moments!